Table of Contents Author Guidelines Submit a Manuscript
Evidence-Based Complementary and Alternative Medicine
Volume 2014, Article ID 970385, 6 pages
http://dx.doi.org/10.1155/2014/970385
Research Article

Influence of Herbal Complexes Containing Licorice on Potassium Levels: A Retrospective Study

1Department of Cardiovascular and Neurologic Diseases, Kyung Hee University Oriental Medicine Hospital, 1 Hoegi-dong, Dongdaemun-gu, Seoul 130-702, Republic of Korea
2Department of Cardiovascular and Neurologic Diseases, Kyung Hee University Hospital at Gangdong, Seoul 134-727, Republic of Korea

Received 11 February 2014; Revised 1 May 2014; Accepted 19 May 2014; Published 19 June 2014

Academic Editor: Paul Posadzki

Copyright © 2014 WooSang Jung et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. S. Shintani, H. Murase, H. Tsukagoshi, and T. Shiigai, “Glycyrrhizin (licorice)-induced hypokalemic myopathy: report of 2 cases and review of the literature,” European Neurology, vol. 32, no. 1, pp. 44–51, 1992. View at Google Scholar · View at Scopus
  2. B. R. Walker and C. R. W. Edwards, “Licorice-induced hypertension and syndromes of apparent mineralocorticoid excess,” Endocrinology and Metabolism Clinics of North America, vol. 23, no. 2, pp. 359–377, 1994. View at Google Scholar · View at Scopus
  3. F. E. Cayley, “Potassium deficiency in p-aminosalicylic acid therapy: cardiac and paralytic effects,” The Lancet, vol. 255, no. 6602, pp. 447–448, 1950. View at Google Scholar · View at Scopus
  4. J. W. Conn, D. R. Rovner, and E. L. Cohen, “Licorice-induced pseudoaldosteronism. Hypertension, hypokalemia, aldosteronopenia, and suppressed plasma renin activity,” Journal of the American Medical Association, vol. 205, no. 7, pp. 492–496, 1968. View at Publisher · View at Google Scholar · View at Scopus
  5. S. Cho, B. Lim, H. Cho et al., “Licorice Induced Hypokalemia,” Korean Journal of Nephrology, vol. 20, pp. 1021–1025, 2001. View at Google Scholar
  6. H. I. Hong, K. H. Han, J. W. Hwang et al., “A case of licorice induced hypokalemic paralysis with rhabdomyolysis,” Journal of Korean Endocrine Society, vol. 20, pp. 179–182, 2005. View at Google Scholar
  7. B. J. Kim, Y. H. Hong, J. J. Sung et al., “A Case of Glycyrrhizin(Licorice)-induced Hypokalemic Myopathy,” Journal of the Korean Neurological Association, vol. 24, pp. 389–391, 2006. View at Google Scholar
  8. S. W. Kwon, H. Y. Jeong, S. K. Yoon, Y. R. Seo, J. Y. Park et al., “A Case of taking self prescribed Licorice Induced Hypokalemic Paralysis,” Journal of the Korean Oriental Medicine, vol. 32, pp. 134–138, 2011. View at Google Scholar
  9. H. Korri, A. Awada, W. Baajour, M. Beaini, and W. Nasreddine, “Rapidly progressing quadriparesis secondary to licorice (souss) intoxication,” Journal Medical Libanais, vol. 60, no. 2, pp. 117–119, 2012. View at Google Scholar · View at Scopus
  10. M. Shah, C. Williams, A. Aggarwal, and W. M. Choudhry, “Licorice-related rhabdomyolysis: a big price for a sweet tooth,” Clinical Nephrology, vol. 77, no. 6, pp. 491–495, 2012. View at Publisher · View at Google Scholar · View at Scopus
  11. P. Pant, L. Nadimpalli, M. Singh, and J. C. Cheng, “A case of severe hypokalemic paralysis and hypertension. Licorice-induced hypokalemic paralysis,” The American Journal of Kidney Diseases, vol. 55, no. 6, pp. A35–A37, 2010. View at Publisher · View at Google Scholar · View at Scopus
  12. A. C. Meltem, C. Figen, M. A. Nalan et al., “A hypokalemic muscular weakness after licorice ingestion: a case report,” Cases Journal, vol. 2, no. 9, article 8053, 2009. View at Publisher · View at Google Scholar · View at Scopus
  13. T. Yamamoto, M. Hatanaka, J. Matsuda et al., “Clinical characteristics of five elderly patients with severe hypokalemia induced by glycyrrhizin derivatives,” Japanese Journal of Nephrology, vol. 52, no. 1, pp. 80–85, 2010. View at Google Scholar · View at Scopus
  14. C. Templin, M. Westhoff-Bleck, and J.-R. Ghadri, “Hypokalemic paralysis with rhabdomyolysis and arterial hypertension caused by liquorice ingestion,” Clinical Research in Cardiology, vol. 98, no. 2, pp. 130–132, 2009. View at Publisher · View at Google Scholar · View at Scopus
  15. F. Francini-Pesenti, M. Puato, A. Piccoli, and F. Brocadello, “Liquorice-induced hypokalemia and water retention in the absence of hypertension,” Phytotherapy Research, vol. 22, no. 4, pp. 563–565, 2008. View at Publisher · View at Google Scholar · View at Scopus
  16. G. C. Isaia, C. Pellissetto, M. Ravazzoli, and C. Tamone, “Acute adrenal crisis and hypercalcemia in a patient assuming high liquorice doses,” Minerva Medica, vol. 99, no. 1, pp. 91–94, 2008. View at Google Scholar · View at Scopus
  17. A. E. van den Bosch, J. M. van der Klooster, D. M. H. Zuidgeest, R. J. T. Ouwendijk, and A. Dees, “Severe hypokalaemic paralysis and rhabdomyolysis due to ingestion of liquorice,” Netherlands Journal of Medicine, vol. 63, no. 4, pp. 146–148, 2005. View at Google Scholar · View at Scopus
  18. F. J. Gennari, “Hypokalemia,” The New England Journal of Medicine, vol. 339, no. 7, pp. 451–458, 1998. View at Publisher · View at Google Scholar · View at Scopus
  19. A. Svare, “A patient presenting with symptomatic hypomagnesemia caused by metformin-induced diarrhoea: a case report,” Cases Journal, vol. 2, no. 10, article 156, 2009. View at Publisher · View at Google Scholar · View at Scopus
  20. H. Yoshikawa, T. Watanabe, and T. Abe, “Tubulo-interstitial nephritis caused by sodium valproate,” Brain and Development, vol. 24, no. 2, pp. 102–105, 2002. View at Publisher · View at Google Scholar · View at Scopus
  21. D. Widodo, B. Setiawan, K. Chen, L. Nainggolan, and W. D. Santoso, “The prevalence of hypokalemia in hospitalized patients with infectious diseases problem at Cipto Mangunkusumo Hospital, Jakarta,” Acta Medica Indonesiana, vol. 38, no. 4, pp. 202–205, 2006. View at Google Scholar · View at Scopus